Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 9, 2022Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2022, 6:18 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 6:18 PM PDT (01:18 UTC)
Expired
Aug 9, 2022, 7:15 PM PDT
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS55 KVEF 100118
SVRVEF
AZC015-NVC003-100215-
/O.NEW.KVEF.SV.W.0041.220810T0118Z-220810T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
618 PM PDT Tue Aug 9 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  Northeastern Clark County in southern Nevada...

* Until 715 PM PDT/715 PM MST/.

* At 617 PM PDT/617 PM MST/, a severe thunderstorm was located 7
  miles north of Temple Bar Campground, or 29 miles south of 
  Overton, moving northwest at 5 mph. This warning replaces the 
  previous Severe Thunderstorm Warning for Lake Mead.

  HAZARD...40-50 mph wind gusts on the lake. Hazardous boating 
           conditions.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees. Hazardous boating 
           conditions due to enhanced wave activity.

* Locations impacted include...
  Echo Bay, Temple Bar Campground, Overton Beach, Echo Bay
  Campground, South Cove, Lake Mead National Recreation Area, Valley
  Of Fire and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3601 11407 3594 11426 3606 11466 3619 11468
      3652 11442 3655 11405 3617 11405
TIME...MOT...LOC 0117Z 148DEG 6KT 3613 11430 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
2 follow-up statements
471 
WWUS55 KVEF 100142
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
642 PM PDT Tue Aug 9 2022

AZC015-NVC003-100215-
/O.CON.KVEF.SV.W.0041.000000T0000Z-220810T0215Z/
Mohave AZ-Clark NV-
642 PM PDT Tue Aug 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
PDT/715 PM MST/ FOR WEST CENTRAL MOHAVE AND NORTHEASTERN CLARK
COUNTIES...

At 641 PM PDT/641 PM MST/, a severe thunderstorm was located 9 miles
north of Temple Bar Campground, or 26 miles south of Overton, moving
northwest at 5 mph.

HAZARD...40-50 mph wind gusts on the lake. Hazardous boating 
         conditions.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees. Hazardous boating 
         conditions due to enhanced wave activity.

Locations impacted include...
Echo Bay, Temple Bar Campground, Overton Beach, Echo Bay Campground,
Valley Of Fire, Lake Mead National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3608 11418 3594 11426 3606 11466 3619 11468
      3652 11442 3654 11420 3616 11414
TIME...MOT...LOC 0141Z 148DEG 6KT 3616 11433 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
951 
WWUS55 KVEF 100208
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
708 PM PDT Tue Aug 9 2022

AZC015-NVC003-100218-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-220810T0215Z/
Mohave AZ-Clark NV-
708 PM PDT Tue Aug 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 715 PM PDT/715 PM MST/...
        
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3608 11418 3594 11426 3606 11466 3619 11468
      3652 11442 3654 11420 3616 11414
TIME...MOT...LOC 0208Z 148DEG 6KT 3620 11436 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:19 PM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 12:19 PM PDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1219 PM PDT Tue Aug 9 2022

.SYNOPSIS...Storm chances ramp up again tomorrow and Thursday,
especially across the eastern half of the area. Flash flooding and
heavy rain will be the primary concerns with these storms.
Chances for thunderstorms continue into the weekend, though daily
details are hard to pinpoint this far in advance. Below- normal
temperatures and storm chances to stick around through the week.
&&

.SHORT TERM....SHORT TERM...Today and Wednesday.

Watching the potential for the threat for heavy rain and flash
flooding to continue through ta least the first part of tonight.
Through the later afternoon and evening hours, will continue to see
thunderstorms in areas where instability is highest and CIN is low.
The best chance for this will be through southern Nevada and Mohave
County through about 03Z where around 1000 J/Kg and limited CIN
should be in place. Heavy rain and flash flooding will be a concern
with any storms as the environment is very moist and there is a
signal for training storms. HREF probabilities for higher rain rates
also favor these areas through the afternoon and early evening. A
few storms may also produce sudden gusty winds and a few wet
microbursts.

As we head into tonight, expecting a remnant circulation from this
mornings MCV to lift north through southern Nevada. High confidence
that precipitation will continue in northern Mohave, Clark, and
Lincoln counties through at least the first part of the night. HREF
shows high probabilities for 3hr QPF of 1inch or more at times
through 06Z in these areas. After 06Z, confidence in the forecast
decreases as models have different solutions how what the piece of
energy will do and how it will impact precipitation. Tried to keep
at least a mention of precipitation chances in areas along and ahead
of where the RAP13 PV fields showed the vort max moving. This could
linger precipitation  chances all night in parts of northeast Clark
and Lincoln counties, which some of the hi-res CAM models showed.
However, many other models and ensemble probabilities for impactful
precipitation decrease after 06Z. Unsure what type of impacts will
linger late tonight and Wednesday morning, with the potential for
little to no impacts as precipitation shuts off OR a continued
heightened threat for heavy rain and isolated flash flooding. Will
need to watch how things develop this evening and tonight to
pinpoint impacts and rain amounts better.

While Wednesday's forecast and impacts will depend on what the
overnight precipitation does, it is likely that we will see another
round of afternoon thunderstorms through much of southern Nevada and
Mohave County. Models show another piece of energy rotating east to
west through parts of the region, but placement and speed is
uncertain. The best signal for increased thunderstorm activity and
where this wave might be is Mohave County Wednesday afternoon,
potentially lifting into eastern Lincoln County Wednesday evening.
With continued high PWATs in place over the region, where
thunderstorms do develop will potentially have heavy rain and flash
flooding concerns. Left the Flash Flood Watch as is for now, but
later shifts may need to extend the watch through Wednesday for some
areas depending on how things develop overnight and where this piece
of energy sets up.

.LONG TERM...Thursday through the weekend.

As mentioned in the previous forecast discussion, an
active monsoonal pattern is expected through the long term forecast,
with anomalous PWAT values across the forecast area. That said,
midweek, the monsoonal high will shift slightly eastward, which will
favor the eastern portions of our CWA for wave propagation (thus
highest PoPs). Roads across the Mojave National Preserve and Death
Valley National Park remain closed from last week's flood damage,
making these areas particularly vulnerable to additional rainfall,
so a brief reprieve of widespread rain in southeastern California
will be welcomed. In the extended, ECMWF 500mb ensemble means
indicate the potential for an inverted trough to orient vorticity
advection northward up the Colorado River Valley next weekend into
early next week that will tap into PWATs between 1.50 and 2.00
inches, potentially resulting in very efficient rain-makers. Stay
tuned to the forecast as details become more clear.
&&

.AVIATION...For Harry Reid...East to occasionally southeast winds
are expected through the afternoon along with FEW-SCT generally
between 10-15k feet. Winds speeds will generally be around 10-12 kts
with occasional gusts up to 20 kts. Showers and thunderstorms are
also expected to develop and move from the southeast to the
northwest through the afternoon with some potentially impacting the
Valley this afternoon. Brief heavy rain, gusty outflow winds up to
30 kts, and lightning will be the main concerns. Storms will likely
persist into this evening and it's possible some storms could linger
through the overnight hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous thunderstorms will continue to
develop through this afternoon and continue through this evening.
Storm movement will be toward the north-northwest at 10-15 knots
with clouds bases 10-12 kft MSL and will produce gusty outflow winds
over 35 knots. All TAF sites will likely be impacted by
thunderstorms or associated thunderstorm wind gusts. Storms may
persist through the overnight hours, but there is low confidence on
where this will occur.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Varian
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 9, 1:00 PM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 S LANDERS             34.19N 116.39W
08/08/2022                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTED 6 INCHES OF WATER FLOWING
            OVER THE ROAD AT PRESCOTT AVENUE AND DEL MAR
            STREET.

0334 PM     FLASH FLOOD      5 NW JOSHUA TREE        34.19N 116.37W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED 8 INCHES OF FLOWING WATER OVER
            THE ROADWAY AND THE ROAD IS WASHED OUT AT
            ABERDEEN DRIVE AND YUCCA MESA ROAD DUE TO
            FLASH FLOODING.

0405 PM     TSTM WND DMG     DAGGETT                 34.86N 116.89W
08/08/2022                   SAN BERNARDINO     CA   PUBLIC

            REPORT OF ROOFS BLOWN OFF AND PLANES BLOWN
            OUT OF HANGARS BY EMPLOYEES AT THE
            BARSTOW-DAGGETT AIRPORT FROM THUNDERSTORM
            RELATED WINDS YESTERDAY. NUMEROUS TREES DOWN
            ACROSS TOWN. POWER REMAINS OUT FOR MANY
            TUESDAY MORNING. TIME ESTIMATED FROM OTHER
            REPORTS IN THE AREA.

0408 PM     TSTM WND DMG     4 SSE YERMO             34.85N 116.80W
08/08/2022                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS REPORT FROM 2 SSE LENWOOD.
            BARSTOW FIRE REPORTED POWER POLES DOWN OVER
            THE ROAD AT ABERDEEN DRIVE AND YUCCA MESA
            ROAD IN BARSTOW DUE TO THUNDERSTORM RELATED
            WINDS.

0310 PM     FLASH FLOOD      5 SSW VALENTINE         35.32N 113.68W
08/08/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
            ROAD FROM US 95 TO INTERSTATE 40 DUE TO
            FLOODING. TIME OF FLOODING ESTIMATED BY
            RADAR. ROAD REOPENED AT 1030 ON AUGUST 9TH.

&&
Local storm report, Aug 9, 4:04 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      PRIMM                   35.62N 115.39W
08/09/2022                   CLARK              NV   LAW ENFORCEMENT

            NEVADA STATE HIGHWAY PATROL REPORTED THAT
            THE SOUTHBOUND LANES OF INTERSTATE 15 ARE
            CLOSED AT PRIMM NEVADA DUE TO FLASH
            FLOODING.

&&

MS
Local storm report, Aug 9, 4:11 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 E MOUNTAIN PASS       35.47N 115.52W
08/09/2022  U0.00 INCH       SAN BERNARDINO     CA   LAW ENFORCEMENT

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTS AT LEAST
            ONE PERSON INJURED AFTER A VEHICLE SPUN OUT
            AND ROLLED MULTIPLE TIMES ON A WET AND SLICK
            ROADWAY.

&&

MS
Local storm report, Aug 9, 4:19 PM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      5 E MOUNTAIN PASS       35.47N 115.45W
08/09/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            NEVADA STATE HIGHWAY PATROL REPORTED THAT
            THE SOUTHBOUND LANES OF INTERSTATE 15 ARE
            CLOSED AT PRIMM NEVADA DUE TO FLASH
            FLOODING.

&&

MS
Local storm report, Aug 9, 5:10 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      BAKER                   35.27N 116.08W
08/09/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING AT CALIFORNIA STATE ROUTE 127 AND
            BAKER BVLD.

&&

MS
Local storm report, Aug 9, 5:28 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     DUST STORM       15 NNE DOLAN SPRINGS    35.78N 114.13W
08/09/2022                   MOHAVE             AZ   MESONET

            FLOOD CONTROL DISTRICT WEBCAM SHOWS 0.25
            MILE VISIBILITY DUE TO A DUST STORM.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:18 PM PDTSevere Thunderstorm WarningVEFClark57 min
Aug 9, 5:55 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 12:32 PM PDTFlash Flood Warning Considerable damage threatVEFClark30 hr
Aug 10, 12:39 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Lincoln30 hr
Aug 10, 1:44 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 2:28 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 2:54 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 3:26 PM PDTAreal Flood AdvisoryVEFClark39 min
Aug 10, 4:01 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr
Aug 10, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Aug 9, 5:11 PM PDTDust Storm WarningVEFMohave64 min
Aug 9, 5:47 PM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 10, 11:24 AM PDTFlash Flood Warning Considerable damage threatVEFMohave30 hr
Aug 10, 11:51 AM PDTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 1:38 PM PDTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 1:55 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 4:38 PM PDTAreal Flood WarningVEFMohave12 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.